Kentucky, 2023

Flash Flooding and Hail in Kentucky, May 9, 2023

May 9, 2023 · NWS JKL · 3 events in 2 counties and zones

A low pressure system and frontal boundary were slowly sinking southward into the Commonwealth during the overnight hours from May 8th through May 9th. A line of storms had dropped southward of the frontal boundary, creating an outflow boundary pushing southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A low pressure system and frontal boundary were slowly sinking southward into the Commonwealth during the overnight hours from May 8th through May 9th. A line of storms had dropped southward of the frontal boundary, creating an outflow boundary pushing southeast. The frontal boundary eventually sped up some in the morning of the 9th and throughout the day, but during the overnight hours, the showers and storms that developed were moving more parellel to the outflow boundary, and led to some locations seeing training storms and very heavy rainrates. This resulted in several instances of flash flooding. Some of these storms were also quite strong, and resulted in a report of severe hail in Jackson county as it moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 1:05 AM EST, 15 minutes earlier.

Area forecast discussion, May 9, 1:05 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
205 AM EDT Tue May 9 2023

.UPDATE...
Issued at 145 AM EDT TUE MAY 9 2023

Nocturnal MCS continues to hold steady state or slowly develop
through south central Kentucky with its eastward extent nosing
into eastern Kentucky - along and south of the Hal Rogers Parkway.
As a result, expect training showers and thunderstorms to affect
much of the Cumberland Valley into dawn with a decent chance of
some minor flooding and the potential for localized flash
flooding. Have updated the forecast with this concern in mind but
also to incorporate the latest obs and trends for the T/Td/Sky
grids along with adding more fog to the grids. These updates have
been sent to the NDFD and web servers.

UPDATE Issued at 1137 PM EDT MON MAY 8 2023

Precipitation development has been delayed but a few showers have
started to show up across the south-central portion of the state
and will move into the southwest portion of the CWA. Have
adjusted PoPs to account for this trend for the next few hours.
Have also made tweaks to the hourly T grids to account for valleys
dropping off and the general cool trend in observations. Added in
a bit of fog along the Kentucky river as a few breaks in the
clouds have allowed for fog to develop which can be seen on the
Nighttime Microphysics scattered among passing clouds.

UPDATE Issued at 800 PM EDT MON MAY 8 2023

A few adjustments to the forecast this evening but most notably in
the evening and overnight PoPs. CAMs continue to disagree on where
and when convection develops upstream, if any at all does come to
fruition. There is some consistency in showers and storms
developing across the western/central portion of the state and
then tracking eastward, mainly affecting the southwest portion of
the CWA. Locations farther north and east are not out of the woods
but agreement is much less at these locations and therefore, have
stuck with a lower PoP due to uncertainty.

Minor adjustments were also made in the hourly T/Td grids to
account for the latest observation trends along with minor tweaks
to the sky cover based on satellite observations.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 514 PM EDT MON MAY 8 2023

Been an interesting day trying to determine the forecast for today's
rains/thunderstorms while CAMS did not have a handle on it. Which
makes the transition to tonight's forecast all the more fun. Models
show an area of showers and thunderstorms (MCS) developing near a
low pressure system which is positioned just north of the state.
That MCS will then drop southeastward into central and eastern
Kentucky before dying out overnight. The problem is that the storms
haven't actually developed yet, and the CAMs were having a hard
enough time initializing the ongoing convection during the day, much
less convection that doesn't yet exist. Therefore there are many
different solutions for the timing and extent/location of the storms
as they pass through even as we approach the onset. One model has
storms moving through the SW CWA at 3Z, another model is close to
6Z, and another has nothing at all in the SW. Really it will come
down to mesoscale processes as to how this thing develops and where
it moves, and how intense any of these storms become. Tried to blend
with neighbors as well as with a general solution of the CAMs to
best time out and lay out the extent of the precipitation overnight.
Generally have an area of numerous showers/thunderstorms moving from
NW to SE from 2 to 9Z.

The Storm Prediction Center still has much of our NW CWA in a slight
risk for generally hail and wind concerns. There was a very recent
update where they brought the slight risk down into the far W and SW
CWA as well, which is likely for the continuing uncertainty in the
storm tracks. Regardless something we can all agree on is that if
this MCS does develop and dive-bomb southward, there is enough
momentum to result in some wind damage concerns, and potentially
enough lift/instability to warrant some hail. The farther into the
overnight we go, generally as it makes its way into eastern
Kentucky, the lesser these concerns become as we lose the daytime
instability/mixing, and we move farther away from the source of the
forcing.

The precip should shift southeast of the state by early Tuesday
morning. However, there may be a bit of a resurgence in the far
southeast as the lagging cold front moves through in the morning,
and winds become more NWrly, promoting some upslope flow. Any of
these lingering showers should dissipate again as we head through
the afternoon and drier air continues to advect in. From this point,
high pressure will be in place to our north and should remain the
controlling factor for our weather through the remainder of the short
term. Temperatures will be just a tad bit cooler tomorrow behind the
cold front and with more northerly winds, though clearing skies and
high sun angles should still boost us into the low 70s. A generally
clear sky night is also on tap for tomorrow (Tuesday) night, with
continued northerly flow. This may make for some chilly conditions,
with lows in the upper 40s to around 50. However, if the center of
the high pressure system was closer and more overhead, the stronger
subsidence would have led to even colder conditions more than
likely. Did incorporate some valley fog into the forecast for
Tuesday night, especially for the deeper valleys where lingering
moisture and some slightly lower temperatures may favor fog
development.

.LONG TERM...(Wednesday through Monday)
Issued at 310 PM EDT MON MAY 8 2023

Upper-level ridging will slowly be building into the region at the
start of the forecast period. The forecast area will be under
northwesterly flow to start the period but as height rises occur,
warmer and drier air will build into the region. Temperatures are
forecast to be in the upper-70s for Wednesday and climbing to the
mid-80s by Friday. Long-term model guidance is in good agreement
that a shortwave trough will move onshore Wednesday afternoon and
quickly track across the Great Basin and over the Rockies by
Thursday afternoon. Once over the Rockies, leeside cyclogenesis is
expected to occur; however, little impacts to eastern Kentucky as
expected as surface high pressure remain in place. Friday brings a
change to the forecast area as a warm frontal boundary lifts
northward through the region bringing showers and thunderstorms for
the end of the week. Models have the system stalling out over the
Ohio Valley which will allow for repetitive chances for showers and
thunderstorms through the weekend. As for the active period through
the weekend, QPF spreads are inconsistent as the GFS output is around
2 to 3 inches through the end of the period. The ECMWF is leaner and
ensembles are suggesting that overall QPF is forecast to be under 2
inches. Showers and thunderstorms will gradually come to an end by
the start of next week as an upper-level shortwave pulse pushes the
stalled surface boundary out of the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 205 AM EDT TUE MAY 9 2023

Conditions will vary across the area into dawn as the southern TAF
sites are impacted by the ongoing MCS extending into their flight
operations radius while to the north drier conditions will not
hold the development of fog or low clouds at bay. So expect
worsening conditions to IFR or lower at most sites by dawn from
either fog/low stratus north or storms south. Look for some
improvement later in the morning with conditions nearing or
exceeding VFR most places by noon. A cold front will then change
the wind direction and help to also clear out the lingering low
clouds later today into the evening - though some concern for fog
or low clouds will return later tonight due to clearing skies,
slackening winds, and recent rains. Winds - away from any storms
this morning - will be generally from the southwest to west at 10
kts or less with a switch northwesterly expected in the afternoon
holding to similar speeds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JMW
LONG TERM...VORST
AVIATION...BATZ/GREIF
Hazardous weather outlook, May 8, 8:28 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
928 PM EDT Mon May 8 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
928 PM EDT Mon May 8 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected at times tonight. Heavy rain may
accompany any thunderstorms. The strongest storms could also
produce strong to locally damaging wind gusts and possibly hail
less than an inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are anticipated on Tuesday.

Thunderstorms are also possible, at times, from Friday through
Sunday, primarily during the afternoon and evening hours of each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

In the hours before

Special weather statement, May 8, 11:51 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1251 AM EDT Tue May 9 2023

KYZ068-069-079-080-090515-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
1251 AM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of northern Laurel,
northeastern Pulaski, southwestern Jackson and southern Rockcastle
Counties through 115 AM EDT...

At 1251 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hansford, or 8 miles south of Mount Vernon, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Billows around 1255 AM EDT.
  Luner, Sand Hill and Pine Hill around 100 AM EDT.
  Hazel Patch, Camp Wildcat, Hare, Wood Creek Lake, Lamero, Gauley,
  Horse Lick and Bernstadt around 105 AM EDT.
  London, Victory, East Bernstadt, Mershons, Eberle, Carmichael,
  Templer, Cruise, Pittsburg and Parrot around 110 AM EDT.

Other locations in the path of this storm include Greenmount,
Atlanta, Mcwhorter, Moores Creek, Peoples, Langnau, Green Hill,
Cornelius, Bond and Maplesville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 5.
 Interstate 75 in east central Kentucky between mile markers 40 and
58.
 Kentucky Highway 80 in Laurel County between mile markers 2 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 34 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 8450 3733 8448 3734 8394 3711 8398
TIME...MOT...LOC 0451Z 273DEG 41KT 3725 8437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, May 9, 12:20 AM EST, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
120 AM EDT Tue May 9 2023

KYZ068-069-079-080-090545-
Jackson KY-Rockcastle KY-Laurel KY-Pulaski KY-
120 AM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Laurel,
northeastern Pulaski, southwestern Jackson and southeastern
Rockcastle Counties through 145 AM EDT...

At 120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pongo, or 11 miles south of Mount Vernon, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wood Creek Lake, Hazel Patch, Camp Wildcat and Bunch around 130 AM
  EDT.
  Hare, Bernstadt, Mershons and Lamero around 135 AM EDT.
  London, Carmichael, East Bernstadt and Victory around 140 AM EDT.

Other locations in the path of this storm include Pittsburg,
Maplesville, Sublimity City, Atlanta, London-Corbin Airport,
Greenmount, Levi Jackson S.P., Mcwhorter and Fariston.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 5.
 Interstate 75 in east central Kentucky between mile markers 35 and
58.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 34 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 8441 3733 8432 3733 8395 3704 8405
TIME...MOT...LOC 0520Z 283DEG 25KT 3721 8430

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, May 9, 12:41 AM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 AM EDT Tue May 9 2023

KYZ068-079-090615-
Rockcastle KY-Pulaski KY-
141 AM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Pulaski
and southwestern Rockcastle Counties through 215 AM EDT...

At 141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bandy, or 10 miles southwest of Mount Vernon, moving southeast at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willailla and Quail around 145 AM EDT.
  Level Green, Bromo, Spiro and Maretburg around 150 AM EDT.
  Wabp, Valley Oak and Shopville around 155 AM EDT.
  Hansford, Sand Springs and Wellhope around 200 AM EDT.

Other locations in the path of this storm include Bloss, Pongo and
Sand Hill.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 54 and
59.
 Kentucky Highway 80 in Pulaski County between mile markers 28 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 8461 3736 8456 3733 8451 3739 8448
      3740 8448 3733 8422 3709 8439 3726 8466
TIME...MOT...LOC 0541Z 298DEG 22KT 3730 8451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, May 9, 12:58 AM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 AM EDT Tue May 9 2023

KYZ068-069-090630-
Jackson KY-Rockcastle KY-
158 AM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of western Jackson and
northern Rockcastle Counties through 230 AM EDT...

At 157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 9 miles north of Mount Vernon, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mount Vernon, Roundstone, Wildie and Renfro Valley around 205 AM
  EDT.
  Climax, Disputanta, Bummer, Hummel, Morrill, Muellersville, Dudley
  Station and Orlando around 210 AM EDT.
  Goochland, Threelinks, Johnetta, Cooksburg and Clover Bottom
  around 215 AM EDT.

Other locations in the path of this storm include Loam, Eglon,
Collingsworth, Sandgap, Robinet, Jep Hill, Kerby Knob, Dango, Waneta,
Middlefork, Ardery, Carico and Brazil.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 63 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 8444 3748 8437 3754 8435 3753 8430
      3752 8430 3751 8427 3752 8420 3754 8418
      3752 8399 3731 8409 3732 8411 3734 8412
      3733 8414 3743 8447
TIME...MOT...LOC 0557Z 288DEG 35KT 3750 8439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, May 9, 1:13 AM EST, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
213 AM EDT Tue May 9 2023

KYZ069-080-090645-
Jackson KY-Laurel KY-
213 AM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Laurel and
south central Jackson Counties through 245 AM EDT...

At 213 AM EDT, Doppler radar was tracking a strong thunderstorm over
East Bernstadt, or near London, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  London, Victory and Eberle around 220 AM EDT.
  Atlanta and Peoples around 230 AM EDT.

Other locations in the path of this storm include Greenmount,
Maplesville, Mcwhorter, Crawford, Royrader, Moores Creek and Green
Hill.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 8.
 Interstate 75 in east central Kentucky between mile markers 39 and
46.
 Kentucky Highway 80 in Laurel County between mile markers 7 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 8418 3730 8418 3730 8416 3731 8415
      3731 8392 3726 8393 3726 8394 3720 8394
      3718 8397 3715 8395 3708 8396
TIME...MOT...LOC 0613Z 275DEG 12KT 3721 8413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BB

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Jackson

When
May 9, 1:20 AM EST
Where
Jackson County, Sandgap
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.480, -84.080

Quarter size hail was observed in Sandgap.

Flash Flood, Laurel

When
May 9, 2:50 AM EST to 4:15 AM EST
Where
Laurel County, 1 mi N of London to 0.86 mi N of London
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.145, -84.082

Water was seen flowing over Tobacco Road in London, leading to the closure of a lane of the road.

Flash Flood, Laurel

When
May 9, 3:40 AM EST to 4:15 AM EST
Where
Laurel County, 0.49 mi N of East Bernstadt to 0.47 mi N of East Bernstadt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.187, -84.120

Water was observed flowing across the intersection of Highways 3094 and 490.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093985, 1093986, 1093987.